Texas, 2021Wildfire in Texas, March 23 to 24, 2021
March 23 to 24, 2021 · NWS BRO · 1 event in 1 county or zone
Conditions favorable to wildfire spread remained in place across much of the Deep South Texas ranchlands in late March. Cured ground fuels - a result of the Extreme to Exceptional Drought as well as the mid February killing freeze - continued across much of Kenedy County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions favorable to wildfire spread remained in place across much of the Deep South Texas ranchlands in late March. Cured ground fuels - a result of the Extreme to Exceptional Drought as well as the mid February killing freeze - continued across much of Kenedy County. The St. Carlos Fire ignited on March 23rd right off of Highway 77 just south of Armstrong, TX and continued until around 8:00 PM on March 24th when it was 100% contained. The fire consumed a total of 745 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 23, 2:02 PM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Mar 23, 2:02 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
302 PM CDT Tue Mar 23 2021
.SHORT TERM (Now through Wednesday Night): The tail end of a
Plains storm system has pushed through to the coast as a weak cold
front. Look for low temperatures tonight in the mid 60s with
increasing coastal low clouds and patchy fog toward dawn. Winds
will not remain northeast very long, however, as high pressure
behind the front will slide quickly east. Thus, weak southeast
winds will return for Wednesday with cloudy skies persisting
through mid day before improving. A mid level short wave trough
digging south into North Central Mexico on Wednesday will induce
surface low pressure to our west. The influence on the low level
flow, shifting 850 mb winds to southwest during the late morning,
will help boost high temperatures into the mid to upper 90s out
west Wednesday afternoon. Elevated to enhanced wildfire growth and
spread potential will continue on Wednesday, though weak 20 ft.
winds will preclude issuing any fire weather products at the
moment. Minimum Wednesday afternoon relative humidity values will
range from the teens across the western third or half of the CWA
and increasing steadily toward the coast. The interior should see
more sun than the coast in the short term. Low temperatures
Wednesday night will again be in the mid 60s across the board.
South winds Wednesday night will start to veer to southwest after
midnight in anticipation of another front approaching just
upstream, with passage reserved for Thursday during the day.
.LONG TERM (Thursday through Tuesday): 500mb shortwave trough
across northwest Texas Thursday will lift northeast towards
the northeast United States Friday as a broad 500mb trough across
the western United States. A weak cold front will move through the
Rio Grande Valley Thurs morning and high pressure will build into
the CWA in the wake of the front Thurs afternoon. The surface
ridge will move quickly eastward Thurs night and an onshore flow
will return Thurs night into Friday as low pressure develops along
the lee side of the Rockies. The upper level trough is progged to
sharpen across the southwest U.S. Saturday. The rest of the
forecast period depends on the 500mb trough or low across the
southwest U.S. Sunday. The GFS brings the upper level feature
eastward across the southern plains Sun night while the ECMWF has
the 500mb low lifting northward across the four corners region.
Regardless...the global models prog low to mid level moisture
increasing across northeast Mexico and portions of south Texas
Sunday into Sun night so the NBM has isolated showers and
thunderstorms across western portions of the CWA as a result. The
GFS has a weak cold front moving through deep south Texas Sun
night into Mon morning while the ECMWF stalls the front to the
north of the CWA. Therefore...the GFS MOS is cooler temperature
wise compared to the ECMWF MOS Monday. The NBM MOS looks like a
reasonable compromise for the temperature differences early next
week.
&&
.MARINE (Now through Wednesday Night)...A weak frontal boundary
has pushed through, bringing a brief coastal wind shift to
northeast. Patchy coastal fog will develop tonight. Seas will
check in at moderate to slightly elevated offshore tonight. Small
craft may need to exercise caution tonight, primarily offshore.
Light to moderate onshore flow will return on Wednesday and will
become moderate to fresh Wednesday night. By Wednesday night
moderate to fresh southeast winds and slightly elevated seas may
again require small craft to exercise caution.
Thursday through Sunday...Light to moderate southwest winds across
the coastal waters Thurs morning will shift to the north as a
weak cold front moves offshore the lower Texas coast. Moderate
north to northeast winds Thurs afternoon will veer to the east
Thurs night as the surface ridge across south Texas moves
eastward. The pressure gradient will weaken across the lower
Texas coast Friday. Light east to southeast winds will prevail
across the western Gulf of Mexico Friday. Winds will veer to the
southeast Saturday. Light to moderate southeast winds will prevail
across the coastal waters Saturday. The pressure gradient is
expected to weaken on Sunday as a weak cold front moves through
the coastal bend of Texas. Winds will back to the east and
possibly northeast on Sunday but remain light.
&&
.FIRE WEATHER...Elevated/enhanced wildfire growth and spread potential
will continue on Wednesday, though weak 20 ft. winds will
preclude issuing any fire weather products at the moment. Minimum
Wednesday afternoon relative humidity values will range from the
teens across the western third or half of the CWA and increasing
steadily toward the coast.
Will continue Fire Weather Watch for deep South Texas Thursday as
surface low pressure across east Texas brings a weak cold front
through the Rio Grande Valley Thurs morning and relative humidity
values fall to less than 20 percent across most of the CWA. In
addition...20 foot winds will shift to the northwest and increase
to 15 to 25 mph with gusts to 35 mph in the wake of the front.
This will provide critical fire weather conditions across the area
Thurs morning through Thurs afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 65 82 66 84 / 0 0 0 0
BROWNSVILLE 67 87 68 88 / 0 0 0 0
HARLINGEN 66 90 67 89 / 0 0 0 0
MCALLEN 67 93 66 89 / 0 0 0 0
RIO GRANDE CITY 65 97 65 90 / 0 0 0 0
SOUTH PADRE ISLAND 65 73 67 75 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Thursday morning through Thursday
afternoon for TXZ248>257-351-353.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
54-BHM/61-Castillo/67-MejiaHazardous weather outlook, Mar 23, 3:29 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Brownsville TX
429 PM CDT Tue Mar 23 2021
TXZ248>257-351-353-242130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
429 PM CDT Tue Mar 23 2021
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
There is a moderate risk of rip currents at the beaches of
South Padre Island and at Boca Chica Beach.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach through the entire
period.
Elevated to critical fire weather conditions are possible
Wednesday and Thursday.
A Fire Weather Watch is in effect from 9 AM to 6 PM on Thursday
across all of Deep South Texas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-242130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
429 PM CDT Tue Mar 23 2021
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Small Craft Advisories may be needed Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Inland Kenedy County
- When
- March 23, 4:30 PM CST to March 24, 7:00 PM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Time of initiation of the St. Carlos Wildfire in Kenedy County was estimated to be around 5:30 PM CDT and it continued to burn until around 8:00 PM CDT on March 24th when it was 100% contained. The fire consumed a total of 745 acres. A Spot Request was submitted for a wildfire that initiated just south of Armstrong, TX off of Highway 77 around 5:45 PM CDT, soon after ignition. The cause of the wildfire was an escape of a prescribed burn.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in New Mexico, March 23 to 24, 202111 injured · $750,000 · 59 kt wind · 18 events
- Hail and Damaging Winds in Mississippi, March 23 to 24, 20211 death · 1 in hail · 5 events
- Tornado and Flash Flood in Louisiana, March 23, 2021$35,000 · EF1 · 2 events
- Flash Flooding and Hail in Louisiana, March 23 to 24, 20211 in hail · 22 events
- Tornado in Illinois, March 23, 2021$25,000 · EF0 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, March 23 to 24, 202111 events
- Drought in Texas, March 23 to 31, 20219 events
- Heavy Snow in Colorado, March 23 to 24, 20219 events
- Drought in North Dakota, March 23 to 31, 20215 events
- High Wind in California, March 23 to 25, 202163 kt wind · 4 events
- Heavy Snow in Arizona, March 23 to 24, 20213 events
- Winter Weather in Colorado, March 23 to 24, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951776.